welcome redditors!to snoo-finity ... and beyond!

NBME 24 Answers

nbme24/Block 3/Question#21

A 7-year-old girl is brought to the emergency ...

Factitious disorder imposed on another

Login to comment/vote.

 +3  upvote downvote
submitted by jkan(14),

c-peptide is low with exogenous insulin. (c-peptide made as a byproduct of insulin production in the body) repeated visits+ high insulin+low c-peptide= exogenous insulin abuse. In a child-> factitious by proxy

sunshinesweetheart  ugh, I feel like a child could misuse their insulin by accident without proper supervision. Totally thought she had T1DM and not enough guidance on how to use the meds. annoying +  




 +1  upvote downvote
submitted by hyoid(10),

Can someone explain this one––I didn't really know what to make of the lab values. Clearly she was taking too much insulin, but how can you differentiate factitious disorder from a type 1 diabetic who takes too much of their insulin dose?

m-ice  I think the trick here is that they don't mention that the daughter has a history of Type 1 DM, so she has no reason to be taking insulin at all. She's definitely receiving insulin, but we don't have any history implying she's a type 1 diabetic. That, combined with the fact that there have been multiple episodes like this one, favors that the mother is giving the daughter insulin when she doesn't need it. +4  
sajaqua1  C-peptide is produce by endogenous insulin, but is not part of exogenous insulin. She has elevated insulin, with low C-peptide, so she is receiving too much exogenous insulin. A history of recurrent episodes this year implies a behavioral issue; Factitious disorder imposed on another (also called Munchausen syndrome by proxy). +4